Hail, Howard
- When
- April 23, 4:46 PM CST to 4:51 PM CST
- Where
- Howard County, 12 mi NW of Fairview
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.473, -101.665
An upper level low pressure was to the west of the region moving eastward which provided lift over West Texas. There was a nearly stationary cold front/boundary that extended from across the Permian Basin southward to the Trans Pecos and Rio Grande.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low pressure was to the west of the region moving eastward which provided lift over West Texas. There was a nearly stationary cold front/boundary that extended from across the Permian Basin southward to the Trans Pecos and Rio Grande. Wind shear and instability across the area were good. These conditions resulted in large hail developing across the Permian Basin and Trans Pecos. Most of the large hail fell in and near the City of Midland and produced at least 200 million dollars of damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 1:50 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CDT Tue Apr 23 2019
.DISCUSSION...
* Severe thunderstorm watch 95 in effect until 1100 pm for the
eastern Permian Basin and the lower Trans Pecos.
* Locally heavy rainfall possible across the eastern Permian
Basin overnight.
* Lingering thunderstorms Wednesday, clearing from west to east
during the afternoon.
* Warmer going into the weekend.
* Rain chances increasing early next week?
A quasi-stationary boundary is apparent on satellite imagery
extending from roughly Garden City east to just south of Midland,
and from there south through McCamey, eventually reaching the Rio
Grande in the eastern reaches of Big Bend National Park. The
boundary is somewhat diffuse on its northeastern reaches as
insolation acts frontolytically. Fairly decent shear and
unidirectional hodographs along and south of the boundary would
favor splitting storms, with each daughter cell having the
potential to produce large hail with wind as a secondary threat.
Despite the presence of a baroclinic boundary, the surface wind
field, a lack of directional wind shear, and expected storm
motions do not appear to favor tornadogenic storms at this time.
Rain chances continue to look favorable across much of west Texas
and southeastern New Mexico tonight, with the best chances of
locally heavy rainfall expected across the eastern Permian Basin.
An upper low will then progress over the CWA Wednesday, and again
numerous to widespread thunderstorms look to be a good bet beneath
the cold core of aforementioned upper low.
After the low progresses off to the east Wednesday evening,
clearing and warmer conditions will ensue. Look for widespread
upper 80s to mid 90s returning this weekend with readings topping
the century mark along the Rio Grande valley. Models diverge a
bit in their solutions early next week, so we've kept with an
ensemble mean approach and have introduced low order PoPs across
mainly the northern Permian Basin Monday and Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 64 50 80 / 80 70 20 0
Carlsbad 51 71 50 84 / 60 50 0 0
Dryden 61 74 55 85 / 80 70 10 0
Fort Stockton 54 65 51 81 / 80 80 10 0
Guadalupe Pass 48 63 52 77 / 70 60 0 0
Hobbs 48 66 47 81 / 60 50 10 0
Marfa 46 63 41 79 / 80 80 0 0
Midland Intl Airport 52 65 51 82 / 80 80 20 0
Odessa 51 65 51 81 / 80 80 20 0
Wink 51 67 48 83 / 80 70 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
12/70Hazardous Weather Outlook National Weather Service Midland/Odessa TX 157 PM CDT Tue Apr 23 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 157 PM CDT Tue Apr 23 2019 /1257 PM MDT Tue Apr 23 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms tonight across the entire area. Large hail and damaging winds will be the main threats. Heavy rain in any storms will also create a localized flash flood threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy rain Wednesday will continue a localized flash flood threat mainly south of I-10. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely by late this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 438 PM CDT Tue Apr 23 2019 TXZ051-052-062-063-232230- Midland TX-Martin TX-Glasscock TX-Howard TX- 438 PM CDT Tue Apr 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK... NORTHEASTERN MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 530 PM CDT... At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near Greenwood, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Greenwood, Stanton, Lomax, Courtney, Stanton Municipal Aiport and Spraberry. This includes Interstate 20 between mile markers 148 and 165. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3186 10182 3217 10199 3230 10175 3198 10152 TIME...MOT...LOC 2137Z 240DEG 49KT 3199 10180 12
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Tue Apr 23 2019
TXZ051-062-232330-
Midland TX-Martin TX-
545 PM CDT Tue Apr 23 2019
...SPECIAL WEATHER STATEMENT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or near Midland, moving
northeast at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Midland, Midland International Air and Space Port, Cotton Flat and
Midland Airpark.
This includes Interstate 20 between mile markers 129 and 147.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3196 10190 3186 10219 3209 10223 3209 10221
3217 10221 3220 10195
TIME...MOT...LOC 2244Z 240DEG 49KT 3199 10216
12The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
21 hail, 1 lightning. Local standard time, as filed.
A thunderstorm produced golfball sized hail near Midland at the National Weather Service office. Vehicles at the office got dented from hail. The cost of damage is a very rough estimate.
Lightning struck a tank battery which caused it to explode on FM 1379 just north of County Road 230. When the tank exploded a chunk flew off and knocked down some power lines. FM 1379 was closed briefly between CR 200 and CR 230 to put out the fire. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812331, 812333, 812344, 812348, 812355, 812370, 812375, 812376, 812862, 812863, 812864, 812865, 814020, 812866, 812903, 812905, 812867, 812868, 812869, 812870, 812872, 812885.